MAUDE Adverse Event Report: LIVANOVA USA, INC. PULSE GEN MODEL 1000; GENERATOR

LIVANOVA USA, INC. PULSE GEN MODEL 1000; GENERATOR
Model Number 1000
Medical Device Problem Codes Mechanical Problem (1384); Low impedance (2285); Communication or Transmission Problem (2896)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/23/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Suspect device software version: version 1.0.2.2.
 
Event or Problem Description
It was reported that a physician was experiencing communication issues when interrogating a patient's generator.The error code displayed was "error code 254 - apply changes interrupted".From review of the programming data, it was noted that the device was in a magnet inhibit state on the day of this office visit.The magnet inhibit state triggers when a magnet is placed over the generator to inhibit vns stimulation per user discretion.In response to attempting to program the generator in this state, the programmer interpreted the response with the "error code 254" message, which is a generic message for when a programming event may not have been successful.This message does not contain specific context to the issue, but implies that re-performing the programming operation might lead to success, although in this case, programming could not occur as long as a magnet was present over the device.It was noted that this "magnet inhibit" condition was not seen in any of the patient's previous sessions or with any other similar devices seen at other office visits.Follow up with the physician indicated that a magnet was not close to the generator at the time of programming.It was noted, however, that the patient's mother had a magnet taped over the patient's generator entering the clinic, and then removed it during the session.Further analysis was performed for this event of failure to program due to the magnet inhibition state.It was noted that prior to making any therapy programming changes to a generator, the programmer will send a command to end any active stimulation.In the presence of a magnet, this command is treated as an error by the programmer software, and is interpreted as a failure to end active stimulation.This causes the programmer to not proceed with the programming event, and triggers the generic "error code 254" message.At the patient's follow up visit, it was noted that the patient's magnet was not taped over his chest, and that the programming event was performed successfully with no issues.No additional relevant information was received to date.
 
Event or Problem Description
During a follow up clinic visit ((b)(6) 2018), it was reported that the physician's assistant was still unable to program the generator, and was receiving the same error message "error code 254 - apply changes interrupted".Troubleshooting steps were performed to indicate that the physician's programming system was functioning as intended and was able to program other devices.Troubleshooting steps were also performed to account for electromagnetic interference, but the programming system was still unable to program the patient's device.After a generator reset was performed, it was noted that the device was able to be programmed to desired settings.Diagnostics, however, indicated low impedance.X-rays were reviewed for possible lead breaks, and no gross fractures were noted.Further review of tablet data received after this visit suspected that there may be a hardware malfunction with the generator's magnet detection circuitry, and that in this state, the device does not deliver any therapy despite diagnostic results indicating that current was delivered.Impedance values and diagnostics were indicated to be ok and within normal limits prior to (b)(6) 2018, when it was noted that the patient was admitted to the hospital for strep throat that was confirmed to be unrelated to vns.The lead impedance measured at this date was noted to still be within normal limits.The same impedance was noted throughout the (b)(6) 2018 office visit and for the beginning of the (b)(6) 2018 office visit, prior to the generator reset.This value was suspected to be a stale value taken from the (b)(6) 2018 impedance measurement.After the generator reset, the device was noted to have low impedance.All subsequent device interrogations and diagnostics reported the same low impedance value.At a later follow up clinic visit ((b)(6) 2018), diagnostics were performed again and still indicated low impedance.It was noted that the device failed to detect any magnet swiping, despite multiple attempts at swiping the magnet.The output current and sensing capabilities were disabled at the end of this visit.A review of the device history records for the generator indicated that the device met all specifications and passed all quality inspections prior to distribution.No surgery has occurred to date.No additional relevant information was received to date.
 
Event or Problem Description
A generator replacement surgery occurred and the device was successful replaced, with indication that impedance of the new system was ok, within normal limits.The explanted device was returned for analysis.Analysis has not been completed to date.No further relevant information has been received to date.
 
Event or Problem Description
Product analysis was completed for the returned generator.Visual examination was completed and found markings typical of surgical procedures.No other surface abnormalities were noted on this device.An interrogations test was performed and no impedance value was noted using a test resistor.The generator was programmed to deliver an output.No output was observed in normal mode or when the magnet was applied and removed.This indicated that the reed switch was stuck closed.The generator was opened for analysis.However the reed switch was operating properly after opening the generator.This may have been due to the vibration during the opening can process.The generator was subjected to and successfully completed a final electrical test and operated within specifications.In pa, it was observed that if a magnet was applied to the device for an extended period of time (such as overnight), the switch would remain stuck in a closed state for brief periods after the magnet was removed (between a few seconds and thirty seconds).After the battery was removed from the rest of the pcba, the same sticky behavior could not be repeated.No further relevant information has been received to date.
 
Additional Manufacturer Narrative
Udi ¿ corrected data; incorrect udi number was reported on initial mdr.

Brand Name
PULSE GEN MODEL 1000
Common Device Name
GENERATOR
Manufacturer (Section D)
LIVANOVA USA, INC.
100 cyberonics blvd
houston TX 77058
MDR Report Key7278519
Report Number1644487-2018-00227
Device Sequence Number2379123
Product Code LYJ
UDI-Device Identifier05425025750481
UDI-Public05425025750481
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
P970003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 06/11/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number1000
Device Lot Number204234
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/22/2018
Event Location Other
Initial Date Received by Manufacturer 01/24/2018
Supplement Date Received by Manufacturer02/20/2018
05/11/2018
09/11/2018
06/11/2019
Initial Report FDA Received Date02/16/2018
Supplement Report FDA Received Date03/16/2018
06/04/2018
10/01/2018
06/11/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age9 YR